North Carolina, 2009Damaging Wind in North Carolina, July 16, 2009
July 16, 2009 · NWS ILM · 1 event in 1 county or zone
Thunderstorms developed along the piedmont trough during the early afternoon and reached the Interstate-95 corridor late in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along the piedmont trough during the early afternoon and reached the Interstate-95 corridor late in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 16, 2:49 PM EST, 16 minutes earlier.
Area forecast discussion, Jul 16, 2:49 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
349 PM EDT THU JUL 16 2009
.SYNOPSIS...
SHOWERS AND STORMS WILL INCREASE IN COVERAGE FRIDAY AND SATURDAY AS
A WARM AND HUMID SOUTHWESTERLY FLOW CONTINUES AHEAD OF AN
APPROACHING COLD FRONT. THIS COLD FRONT WILL STALL NEAR THE
CAROLINA COAST SATURDAY NIGHT...THEN REMAIN THERE AS IT SLOWLY
DISSIPATES THROUGH THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...CONVECTION FLARING UP ALONG PIEDMONT TROUGH AS
IT DEEPENS THIS AFTERNOON. THESE SHWRS/TSTMS WERE MOVING TOWARD THE
EAST-NORTHEAST BUT AS STEERING FLOW BECOMES MORE WESTERLY AS THE DAY
PROGRESSES...EXPECT THIS ACTIVITY TO MOVE EAST AND BECOME MORE
WIDESPREAD ACROSS CWA THROUGH LATE THIS AFTERNOON INTO THIS
EVENING. SHORTWAVE MOVING FROM GA INTO THE CAROLINAS THIS AFTN
WILL TRACK AND OFF THE COAST THROUGH THIS EVENING PROVIDING SOME
ENHANCEMENT TO THIS ACTIVITY. A FEW OF THE STORMS MAY BECOME
SEVERE WITH ISOLATED DAMAGING WIND A POSSIBILITY. KEPT MENTION OF
POPS THROUGH THIS EVENING...BUT EXPECT ACTIVITY TO TAPER OFF AS
DAYTIME HEATING CUTS OFF AND SHORTWAVE MOVES OFF SHORE. THEREFORE
ONLY LEFT SLIGHT CHC...MAINLY ALONG THE COAST HEADING INTO THE
MORNING. CLOUDS WILL CONTINUE TO SPREAD ACROSS THE AREA SO DO NOT
EXPECT TEMPS TO RISE MUCH MORE THIS AFTERNOON AND WITH DEW POINTS
UP IN THE 70S THE MIN TEMPS OVERNIGHT SHOULD ONLY DROP TO THE LOW
TO MID 70S. CLOUDS AND LIGHT WINDS WILL ALSO HELP TO KEEP TEMPS UP
THROUGH THE EVENING.
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 AM SUNDAY/...
AS OF 3 PM THURSDAY...ISOLATED CONVECTION WILL START OUT AT THE
BEGINNING OF THE SHORT TERM AS A RESULT OF LEFTOVER ACTIVITY FROM
THE OVERNIGHT HRS. THE TROUGH OF LOW PRESSURE OVER THE CENTRAL
CAROLINAS OVERNIGHT IS PROGGED TO HAVE JOGGED TOWARD THE CAROLINAS
COASTS FOR FRIDAY. WEAK UPPER IMPULSES WILL INTERACT WITH THE SFC
TROF AND RESULT IN POPS INCREASING TO 40-50S BY LATE MORNING...AND
UP TO LIKELY BY MIDDAY AND AFTN ONCE THE DAYS INSOLATION IS REALIZED
AND A PORTION OF THE CONVECTIVE DEBRIS CLOUDINESS DISSIPATES. SLITE
RISK FOR DAMAGING WIND GUSTS IS INDICATED BY SPC FOR FRI AND WILL
HIGHLIGHT IN THE HAZARDOUS WEATHER OUTLOOK. FOR LATE FRI THROUGH
SAT...THE LONGWAVE TROF AMPLIFIES ACROSS THE EASTERN 3RD OF THE U.S.
ALLOWING A PUSH TO THE SFC COLD FRONT FROM THE APP MTNS TO THE COAST
AND LIKELY OFFSHORE B4 STALLING ONCE AGAIN BY SUNDAY MORNING. THIS
WILL BRING ANOTHER ROUND OR 2 OF CONVECTION DURING SATURDAY ALTHOUGH
MODELS INDICATE THE CLOSER TO THE COAST AND ADJACENT WATERS WILL
ACHIEVE THE BETTER POPS DUE TO BETTER MOISTURE PREFERENCES. TOYED
WITH MAXES BOTH DAYS DUE TO CONVECTIVE DEBRIS CLOUDINESS POTENTIAL.
UPPED MINS FOR SAT NIGHT DUE TO THE LAGGING COOLER AND DRIER AIR
BEHIND THE FRONT.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...STILL A RATHER LOW CONFIDENCE FORECAST AS A
LOT DEPENDS ON THE FATE OF THE COLD FRONT. CURRENT THINKING IS THAT
IT WILL STALL NEAR THE COAST ON SUNDAY AND LINGER THERE THRU THE
PERIOD. DEEP SW FLOW MAKES IT DIFFICULT TO FORECAST A DRY DAY
ANYWHERE...BUT AT THIS POINT IT APPEARS THE MOISTURE WILL BE SHUNTED
FAR ENOUGH EAST TO GO WITH SILENT 20 POPS INLAND ON SUNDAY AND
MONDAY. OTHERWISE DIURNAL CHANCE POPS THRU WEDNESDAY. BERMUDA
RIDGE STARTS TO BUILD IN A LITTLE STRONGER BY THURSDAY...SO WILL
DROP OFF TO SILENT 20S AGAIN.
TEMPS WILL BE LIMITED TO THE UPPER 80S FOR HIGHS FOR MUCH OF THE
PERIOD DUE TO THE MOISTURE AND ABUNDANT CLOUD COVER...WITH THURSDAY
AS THE BEST SHOT AT 90 DUE TO STRONGER RIDGING ALOFT. MINS
GENERALLY NEAR CLIMO...BUT COULD HAVE ENOUGH DRY AIR TO LET INLAND
LOCATIONS DIP INTO THE MID 60S SUN NIGHT AND MON NIGHT.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
STILL A BIT OF UNCERTAINTY AS TO THE CONVECTION THIS AFTERNOON. NAM
AND GFS MODELS SEEMS TO WANT TO BRING IN A DECENT AMOUNT OF
CONVECTION AFTER 18Z. AT THIS TIME WILL GO FOR VCTS BECAUSE THE
COVERAGE WILL BE MINIMAL. SOUTHWEST WINDS WILL BECOME SOUTHERLY
EARLY...AND GUSTY...WITH THE RESULTANT. FAIRLY BENIGN CONDITIONS
EXPECTED OVERNIGHT WITH LITTLE OR NO FOG. MAIN SLUG OF MOISTURE
COMES IN FRIDAY MORNING...WITH A GOOD CHANCE FOR
SHOWERS/THUNDERSTORMS AFTER 15Z.
EXTENDED OUTLOOK THROUGH TUESDAY...SCATTERED THUNDERSTORMS FRIDAY
AFTERNOON THROUGH SATURDAY MORNING. ISOLATED STORMS SUNDAY THROUGH
TUESDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...SEAS 2 TO 3 FT AT THE MOMENT WITH GUSTY
SOUTHERLY WINDS UP NEAR 15 KTS...ESPECIALLY CLOSE TO THE COAST IN
THE SEA BREEZE THIS AFTERNOON. TIGHTENED GRADIENT FLOW BETWEEN
PIEDMONT TROUGH AND BERMUDA HIGH WILL KEEP A SOLID 15 KTS ACROSS
MUCH OF OUR LOCAL WATERS THROUGH TONIGHT. THIS WILL HELP TO PUSH
SEAS UP TO 3 TO 4 FT THROUGH TONIGHT.
SHORT TERM /FROM 6AM FRIDAY THROUGH 6AM SUNDAY/...
AS OF 3 PM THURSDAY...SCEC CONDITIONS TO DEVELOP DURING FRIDAY AND
LIKELY TO LAST THRUOUT THE SHORT TERM. SCA BREACHES AT TIMES FROM
SEAS WILL BE POSSIBLE IN THE VICINITY OF 20 NM FROM THE COAST MAINLY
FROM LITTLE RIVER INLET NORTHWARD...AND CLOSER TO THE IMMEDIATE
COAST IN THE VICINITY OF FPS.
BOATERS CAN EXPECT A SOUTHWEST FLOW RUNNING 15-20 KNOTS TO RULE THE
SHORT TERM PERIOD. THE CENTRAL CAROLINAS/PIEDMONT TROF/ PUSHING TO
THE COAST AND THE RIDGING FROM THE WESTERN ATLANTIC HIGH WILL KEEP A
DECENT AND TIGHTENED SFC PG ACROSS THE AREA THROUGH FRIDAY NIGHT.
THE TROF WILL BE REPLACED BY THE COLD FRONT DURING SATURDAY KEEPING
THE TIGHTENED SFC PG ONGOING ACROSS THE WATERS.
THE SEAS WILL BE DOMINATED BY SHORT PERIOD WIND DRIVEN WAVES...WITH
3 TO 5 FEET COMMON. WILL NEED TO MONITOR FOR POSSIBLE SCA
ISSUANCES.
LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...EXPECT BENIGN WINDS AND SEAS THRU THE PERIOD
WITH A DISSIPATING FRONT STALLED VERY CLOSE TO THE COASTAL WATERS.
WIND SPEEDS LESS THAN 10 KT BUT THE DIRECTION IS MUCH HARDER TO PIN
DOWN THRU AT LEAST MONDAY. BY TUESDAY THE BERMUDA RIDGE STARTS TO
HAVE MORE OF AN INFLUENCE. WITH THE RIDGE AXIS TO THE
NORTH...EXPECT WINDS TO BACK AROUND TO SE AS THE FRONT FINALLY
WASHES OUT.
SEAS GENERALLY 2-3 FT...BUT A BETTER SHOT AT SOME 4 FOOTERS CREEPING
IN BY TUESDAY AS THE SE FETCH OPENS UP.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...RAS
NEAR TERM...RGZ
SHORT TERM...HOEHLER
LONG TERM...RAS
AVIATION...RGZ/DL
Hazardous weather outlook, Jul 16, 2:19 AM EST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
319 AM EDT THU JUL 16 2009
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-170730-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
319 AM EDT THU JUL 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-170730-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
319 AM EDT THU JUL 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 16, 1:32 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
232 PM EDT THU JUL 16 2009
SCZ017-161945-
MARLBORO-
INCLUDING THE CITY OF...BENNETTSVILLE
232 PM EDT THU JUL 16 2009
...STRONG THUNDERSTORMS TO AFFECT NORTHERN AND WESTERN MARLBORO COUNTY...
THROUGH 330 PM...A CLUSTER OF STRONG THUNDERSTORMS OVER
CHESTERFIELD COUNTY WILL MOVE EAST...AFFECTING PORTIONS OF
MARLBORO COUNTY NORTH AND WEST OF HIGHWAYS 15 AND 401. TORRENTIAL
DOWNPOURS COULD PRODUCE UP TO 2 INCHES OF RAINFALL IN LESS THAN
AN HOUR. PONDING OF WATER ON LOW-LYING AND POORLY DRAINED ROADWAYS
WILL BE POSSIBLE. THIS STORM WILL ALSO PRODUCE NEARLY CONTINUOUS
CLOUD TO GROUND LIGHTING. MOVE INDOORS AS SOON AS THUNDER IS
HEARD.
RAS
Special weather statement, Jul 16, 1:33 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
233 PM EDT THU JUL 16 2009
SCZ017-162000-
MARLBORO-
INCLUDING THE CITY OF...BENNETTSVILLE
233 PM EDT THU JUL 16 2009
...STRONG THUNDERSTORMS TO AFFECT NORTHERN AND WESTERN MARLBORO COUNTY...
THROUGH 330 PM...A CLUSTER OF STRONG THUNDERSTORMS OVER
CHESTERFIELD COUNTY WILL MOVE EAST...AFFECTING PORTIONS OF
MARLBORO COUNTY NORTH AND WEST OF HIGHWAYS 15 AND 401. TORRENTIAL
DOWNPOURS COULD PRODUCE UP TO 2 INCHES OF RAINFALL IN LESS THAN
AN HOUR. PONDING OF WATER ON LOW-LYING AND POORLY DRAINED ROADWAYS
WILL BE POSSIBLE. THIS STORM WILL ALSO PRODUCE NEARLY CONTINUOUS
CLOUD TO GROUND LIGHTNING. MOVE INDOORS AS SOON AS THUNDER IS
HEARD.
RAS
Special weather statement, Jul 16, 2:09 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
309 PM EDT THU JUL 16 2009
NCZ087-SCZ024-162015-
ROBESON-DILLON-
INCLUDING THE CITIES OF...LUMBERTON...DILLON
309 PM EDT THU JUL 16 2009
...STRONG THUNDERSTORMS MOVING INTO ROBESON AND DILLON COUNTIES...
THROUGH 4 PM...A CLUSTER OF STRONG THUNDERSTORMS WILL SPREAD SOUTHEAST
INTO ROBESON AND NORTHWEST DILLON COUNTIES. CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS...AND 40 TO 50 MPH
WIND GUSTS ARE ALSO POSSIBLE. TORRENTIAL DOWNPOURS WILL DUMP AS
MUCH AS 2 INCHES OF RAIN IN LESS THAN AN HOUR...RESULTING IN
PONDING OF WATER ON LOW LYING ROADWAYS.
LOCATIONS WEST OF INTERSTATE 95 WILL BE AFFECTED THROUGH 4
PM...WITH THE STRONGEST STORMS REMAINING NORTH OF HIGHWAY 74.
RAS
Special weather statement, Jul 16, 2:16 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
316 PM EDT THU JUL 16 2009
SCZ017-023-162115-
MARLBORO-DARLINGTON-
INCLUDING THE CITIES OF...BENNETTSVILLE...DARLINGTON
316 PM EDT THU JUL 16 2009
...FREQUENT LIGHTNING AND HEAVY RAIN IN MARLBORO AND DARLINGTON COUNTIES...
STRONG THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS MARLBORO AND
DARLINGTON COUNTIES THROUGH 4 PM...AND CONTINUE THROUGH AT LEAST 5
PM. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED...AND HEAVY
DOWNPOURS WILL PRODUCE 1 TO 2 INCHES OF RAIN PER HOUR...RESULTING
IN PONDING OF WATER ON LOW-LYING ROADWAYS. WIND GUSTS NEAR 40 MPH
ARE ALSO POSSIBLE WITH THESE STORMS.
RAS
Thunderstorm Wind, Robeson
- When
- July 16, 3:05 PM EST to 3:06 PM EST
- Where
- Robeson County, 0.92 mi WNW of Fairmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.506, -79.134
One large tree reported down on Stone Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, July 16, 20091 injured · $395,000 · 1.75 in hail · 38 events
- Tornado and Hail in Vermont, July 16, 2009$314,000 · EF0 · 17 events
- Hail and Damaging Winds in Illinois, July 16, 2009$500,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 16 to 17, 2009$56,000 · 3 in hail · 40 events
- Flash Flooding and Hail in Mississippi, July 16 to 17, 20092 injured · $36,000 · 1 in hail · 21 events
- Flash Flood and Damaging Winds in Louisiana, July 16, 2009$50,000 · 53 kt wind · 20 events
- Hail and Damaging Wind in Nebraska, July 16, 2009$73,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in North Carolina, July 16, 2009$76,000 · 50 kt wind · 7 events
- Flash Flooding in Tennessee, July 16 to 17, 2009$80,000 · 4 events
- Hail and Damaging Winds in Arkansas, July 16, 2009$63,000 · 53 kt wind · 5 events
- Flash Flood and Hail in New York, July 16, 20092.5 in hail · 43 events
- Flash Flooding and Damaging Wind in Illinois, July 16 to 17, 2009$65,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180551.